- Publish Date
- Wednesday, 16 May 2018, 10:00AM
Toni Street says having acute liver failure feels like “spiders underneath your skin”.
This morning Toni called her co-hosts Sarah Gandy and Sam Wallace to give some more insight into her severe illness which was caused by an allergic reaction to the antibiotic azithromycin.
Poor Toni explained she has been suffering from fatigue, nausea and itching for more than a month because of the condition.
“What happened is I took this antibiotic that’s completely reacted with my liver and it's put me into acute liver failure essentially,” she explained to Sarah and Sam.
“The worst part about it is you get this insane itching because basically what happens is your liver stops working and instead of the bile excreting normally like it does through your urine it goes all throughout your skin.
“And so you get this incredible itching and it’s described to me by the specialist as ‘spiders underneath your skin’, that is exactly what it’s like and there is nothing you can do for it. It’s not like eczema where you can put on any form of cream and you basically just go insane.”
As if that wasn’t bad enough, Toni went on to describe the horrendous nausea she is experiencing.
“I’m still getting the fatigue and the itch and really bad nausea,” she said.
“It’s the type of nausea where – you know when you’ve got a stomach bug and it either comes out one end or the other – well it’s not like that because the nausea is caused by the bile in your skin.
“So it’s like, you’ve not nausea but you’ve got no way of getting rid of it. There’s no relief.”
Toni, who also struggled with the autoimmune disease Churg-Strauss, says that that has made her more susceptible and could a part of why she has experienced such a bad reaction.
“You’ll remember a couple of years ago when I had Mackenzie - my little one - I went into organ failure because of my autoimmune disease and [the liver specialist] said that just makes my organs a bit more susceptible, it’s not a direct link but I’m more susceptible.”
Thankfully, Toni says she’s finally on the mend and hit a turning point last Friday when she started to feel more herself.
“I’m absolutely starting to feel better,” she said, “I feel like I’m finally healing.”
Hopeful that she will return to the show next week, Toni wanted to warn that she’s not the only one to have a bad reaction to the medication she took.
“The antibiotic [I was given] was azithromycin, a lot of people have actually reacted to it.
“It’s quite a hard antibiotic so just be cautious next time, just ask some questions and perhaps only take it if you absolutely need it.”